Article Text

Images In...
Pituitary tumour apoplexy following acute coronary syndrome management
  1. Sanjay K Kohli1,
  2. Paresh Mehta2,
  3. Richard Grocott-Mason2,
  4. Simon William Dubrey3
  1. 1
    Hillingdon Hospital, Cardiology, Pield Heath Road, Uxbridge UB8 3NN, UK
  2. 2
    Hillingdon Hospital, Pield Heath Road, Uxbridge UB8 3NN, UK
  3. 3
    Hillingdon Hospital, Cardiology, Pield Heath Road, Uxbridge UB8 3NN, UK
  1. Simon William Dubrey, simon.dubrey{at}thh.nhs.uk

Statistics from Altmetric.com

An 85-year-old male presented with chest pain. The patient was bradycardic at 48 beats/min and hypotensive at 110/80 mm Hg. His past medical history included hypertension, currently treated with irbesartan.

An electrocardiogram and cardiac bio markers (troponin I, 1.19 μg/l) confirmed a diagnosis of a non-ST elevation myocardial infarction.

Conventional acute coronary management included clopidogrel, aspirin and low molecular weight heparin. Forty eight hours later, he experienced syncope after some dizziness. His left eye appeared swollen, and the left pupil was unresponsive with a left ptosis (fig 1A). Neurological review confirmed a painless left cranial 3rd nerve palsy. A CT scan of the brain revealed a 3.8 cm soft tissue mass in the pituitary fossa (fig 1B), expanding into the dorsum sella with thinning of adjacent bone. The lesion had suprasellar extension with compression of the optic chiasma.

Figure 1

(A) Left sided ptosis. (B) CT scan image shows a high density signal (broad white arrow) representing haemorrhage into a mass within the pituitary fossa.

The diagnosis was one of haemorrhage into a benign pituitary macro-adenoma.

Following urgent neurosurgical advice, conservative management was decided upon. Initial treatment consisted of hydrocortisone replacement therapy (40 mg/day), later replaced by oral dexamethasone.

Subsequent endocrine assessment suggested acceptable steroid reserves in the presence of normal TSH, T4, testosterone, FSH and prolactin. A short synacthen test and 9 am cortisol levels were adequate, off all steroid replacement therapy. The 3rd nerve palsy partially resolved.

This case illustrates an unusual potential complication of combined anti-coagulant therapy, particularly in the elderly.

Management includes urgent CT or MRI scanning and prompt attention to potential life threatening corticosteroid deficiency and pituitary dysfunction.1 Follow-up for tumour recurrence and full endocrine assessment is mandatory.2,3

REFERENCES

View Abstract

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.